Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 88, NWS Tulsa, OK

May 23, 2018Adair County, Cherokee County, Sequoyah County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 23, 2018, 5:11 PM CDT for Adair County, Cherokee County, Sequoyah County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2018, 5:11 PM CDT (22:11 UTC)
Expired
May 23, 2018, 6:00 PM CDT
In force
49 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adair County, OK, Cherokee County, OK, Sequoyah County, OK

The radar

The Western Arkansas radar (KSRX), 52 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 720 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
720 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

169 
WUUS54 KTSA 232211
SVRTSA
OKC001-021-135-232315-
/O.NEW.KTSA.SV.W.0088.180523T2211Z-180523T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
511 PM CDT WED MAY 23 2018

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  North central Sequoyah County in east central Oklahoma...
  Southwestern Adair County in northeastern Oklahoma...
  Southeastern Cherokee County in east central Oklahoma...

* Until 615 PM CDT

* At 511 PM CDT, a severe thunderstorm was located near Marble City,
  moving north at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations in or near the path include...
  Stilwell...                       Marble City...
  Bunch...                          Brushy Lake State Park...
  Brushy...                         Cherokee Landing State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3550 9469 3552 9484 3580 9493 3581 9465
TIME...MOT...LOC 2211Z 190DEG 9KT 3560 9479 

HAIL...0.75IN
WIND...60MPH
 
$$
2 follow-up statements
315 
WWUS54 KTSA 232233
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
533 PM CDT WED MAY 23 2018

OKC001-021-135-232315-
/O.CON.KTSA.SV.W.0088.000000T0000Z-180523T2315Z/
Sequoyah OK-Adair OK-Cherokee OK-
533 PM CDT WED MAY 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTH CENTRAL SEQUOYAH...SOUTHWESTERN ADAIR AND SOUTHEASTERN
CHEROKEE COUNTIES...

At 533 PM CDT, a severe thunderstorm was located near Marble City,
moving north at 10 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations in or near the path include...
Marble City...                    Bunch...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3556 9473 3556 9485 3574 9491 3577 9475
TIME...MOT...LOC 2233Z 183DEG 8KT 3561 9483 

HAIL...0.75IN
WIND...60MPH
 
$$
644 
WWUS54 KTSA 232300
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
600 PM CDT WED MAY 23 2018

OKC001-021-135-232310-
/O.CAN.KTSA.SV.W.0088.000000T0000Z-180523T2315Z/
Sequoyah OK-Adair OK-Cherokee OK-
600 PM CDT WED MAY 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SEQUOYAH...
SOUTHWESTERN ADAIR AND SOUTHEASTERN CHEROKEE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3556 9473 3556 9485 3574 9491 3577 9475
TIME...MOT...LOC 2258Z 190DEG 9KT 3568 9482 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:47 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 23, 2:47 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
247 PM CDT Wed May 23 2018

.DISCUSSION...
Isolated to scattered showers and thunderstorms continue this
Afternoon across eastern Oklahoma and western Arkansas in
the deep moisture plume in association with a weak mid-level
shortwave. Some of the storms have become strong this afternoon
with wind gusts approaching 50 mph. Locally heavy rainfall
has also been a concern due to the slow movement of the storms
with some locations recording around 1 inch of rain in less than
an hours time. Isolated to scattered showers and thunderstorms are
expected to persist into the early evening hours before diminishing.

Will once again see isolated to scattered showers and thunderstorms
across the area on Thursday as the same scenario plays out across
eastern Oklahoma and western Arkansas.

On Friday, we will see the upper level flow become more northwesterly
with a weak shortwave bringing chances of showers and thunderstorms to the
area Friday into Friday evening.

An upper level ridge builds over the region during the Holiday weekend
with limited chances of showers and thunderstorms. As of now it looks
like any system moving into the Southern United States from the Gulf of
Mexico will mainly influence areas of east of the Tulsa CWA.

Unseasonably warm conditions are expected to continue into next week
with Sunday expected to be the hottest day.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  88  69  91 /  20  40  10  20
FSM   68  88  68  92 /  30  50  20  20
MLC   66  87  68  91 /  30  40  10  10
BVO   66  87  67  91 /  20  30  10  30
FYV   66  84  66  87 /  30  50  20  30
BYV   65  84  64  87 /  30  50  20  40
MKO   67  86  68  90 /  30  50  10  20
MIO   66  85  67  89 /  30  50  10  30
F10   66  87  67  91 /  30  50  10  10
HHW   68  89  69  92 /  30  30  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....10
Hazardous weather outlook, May 23, 1:10 PM CDT, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Tulsa OK
110 PM CDT Wed May 23 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
110 PM CDT Wed May 23 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Far Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Scattered showers and thunderstorms will continue to develop this
afternoon across eastern Oklahoma and northwest Arkansas. Although
winds aloft are weak, there is a low risk of pulse severe storms.
The storms will be rather short lived but will bring the risk of
hail and isolated damaging wind gusts as they collapse. Storms
will tend to be slow moving, and some will contain locally heavy
rain. This may lead to isolated flash flooding in areas where
storms merge together.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY through SATURDAY...Thunderstorm Potential.
SUNDAY...No Hazards.
MONDAY and TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
There will be a limited threat for thunderstorms for the next
several days. Storms will tend to form at peak heating in the
afternoon and diminish by sunset.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 23, 3:38 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Tulsa OK
338 PM CDT WED MAY 23 2018

OKZ060-061-232115-
Tulsa OK-Rogers OK-
338 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROGERS AND
NORTHEASTERN TULSA COUNTIES UNTIL 415 PM CDT...

At 337 PM CDT, strong thunderstorms were located along a line
extending from 2 miles west of Owasso to near Collinsville. These
storms were nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Tulsa...                          Owasso...
Collinsville...                   Sperry...
Turley...                         Tulsa International Airport...

LAT...LON 3634 9568 3616 9586 3627 9599 3643 9585
      3642 9581 3644 9581
TIME...MOT...LOC 2037Z 324DEG 4KT 3627 9589 3634 9584
Special weather statement, May 23, 3:40 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Tulsa OK
340 PM CDT WED MAY 23 2018

ARZ019-029-232115-
Sebastian AR-Crawford AR-
340 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CRAWFORD AND
NORTHEASTERN SEBASTIAN COUNTIES UNTIL 415 PM CDT...

At 339 PM CDT, a strong thunderstorm was located 4 miles southeast of
Van Buren. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Alma...                           Barling...
Lavaca...                         Mulberry...
Dyer...                           Kibler...
Central City...                   Concord...
Shibley...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 7 and 9.
 Interstate 540 between mile markers 1 and 6.

LAT...LON 3545 9407 3544 9408 3535 9408 3531 9430
      3544 9442 3551 9405 3548 9405 3547 9406
      3547 9405 3546 9405
TIME...MOT...LOC 2039Z 321DEG 1KT 3540 9428
Special weather statement, May 23, 4:50 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
450 PM CDT WED MAY 23 2018

OKZ060-061-067-232230-
Tulsa OK-Rogers OK-Wagoner OK-
450 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROGERS...NORTHWESTERN
WAGONER AND EAST CENTRAL TULSA COUNTIES UNTIL 530 PM CDT...

At 449 PM CDT, a strong thunderstorm was located 3 miles north of
Broken Arrow, moving southeast at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Bixby...                          Coweta...
Catoosa...                        Oneta...

This includes Interstate 44 between mile markers 226 and 237.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3618 9595 3622 9576 3603 9565 3599 9586
TIME...MOT...LOC 2149Z 335DEG 6KT 3611 9581
Special weather statement, May 23, 4:56 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
456 PM CDT WED MAY 23 2018

OKZ065-066-070-071-232245-
Muskogee OK-Okmulgee OK-Okfuskee OK-McIntosh OK-
456 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCINTOSH...
NORTHWESTERN MUSKOGEE...OKMULGEE AND SOUTHEASTERN OKFUSKEE COUNTIES
UNTIL 545 PM CDT...

At 456 PM CDT, strong thunderstorms were located along a line
extending from 2 miles northwest of Okmulgee to 4 miles south of
Henryetta. Movement was northeast at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Okmulgee...                       Henryetta...
Morris...                         Beggs...
Dewar...                          Schulter...
Grayson...                        Hoffman...
Preston...                        Bald Hill...
Okmulgee State Park...            Hitchita...
Bryant...                         Eram...

This includes Interstate 40 in Oklahoma between mile markers 231 and
252.

LAT...LON 3584 9571 3533 9574 3529 9611 3573 9611
TIME...MOT...LOC 2156Z 243DEG 15KT 3565 9599 3538 9601
Local storm report, May 23, 4:57 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
457 PM CDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND DMG     5 S OWASSO              36.20N 95.85W
05/23/2018                   TULSA              OK   NWS EMPLOYEE

            POWER POLE DOWN NEAR 46TH ST N AND HIGHWAY 169. SEVERAL
            BILLBOARDS DOWN NAER 36TH ST N AND HIGHWAY 169.

&&

JDS
Special weather statement, May 23, 5:01 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
501 PM CDT WED MAY 23 2018

OKZ072-232230-
Sequoyah OK-
501 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SEQUOYAH COUNTY
UNTIL 530 PM CDT...

At 501 PM CDT, a strong thunderstorm was located over Brushy, moving
north at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Sallisaw...                       Marble City...
Brushy Lake State Park...         Brushy...

LAT...LON 3546 9467 3548 9487 3564 9484 3562 9462
TIME...MOT...LOC 2201Z 190DEG 9KT 3554 9475

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 1:52 PM CDTSpecial Weather StatementTSAWashington23 min
May 23, 2:12 PM CDTSpecial Weather StatementTSANowata48 min
May 23, 2:22 PM CDTAreal Flood AdvisoryTSANowata, Osage, Washington113 min
May 23, 3:38 PM CDTSpecial Weather StatementTSATulsa37 min
May 23, 4:05 PM CDTSevere Thunderstorm WarningTSARogers, Tulsa40 min
May 23, 4:21 PM CDTSevere Thunderstorm WarningTSARogers, Tulsa, Wagoner24 min
May 23, 4:47 PM CDTAreal Flood AdvisoryTSATulsa118 min
May 23, 4:50 PM CDTSpecial Weather StatementTSATulsa40 min
May 23, 4:56 PM CDTSpecial Weather StatementTSAOkmulgee49 min
May 23, 5:01 PM CDTSpecial Weather StatementTSASequoyah29 min
May 23, 5:14 PM CDTSpecial Weather StatementTSAOkmulgee31 min
May 23, 5:32 PM CDTSevere Thunderstorm WarningTSACreek, Okmulgee, Tulsa18 min
May 23, 5:54 PM CDTSpecial Weather StatementTSAChoctaw36 min
May 23, 5:55 PM CDTSevere Thunderstorm WarningTSAPushmataha24 min
May 23, 5:59 PM CDTSpecial Weather StatementTSATulsa31 min
May 23, 6:04 PM CDTSevere Thunderstorm WarningTSACreek, Tulsa7 min
May 23, 6:13 PM CDTSpecial Weather StatementTSAMcIntosh32 min
May 23, 6:23 PM CDTSpecial Weather StatementTSATulsa37 min
May 23, 6:28 PM CDTSevere Thunderstorm WarningTSAMuskogee, Okmulgee, Tulsa, Wagoner47 min
May 23, 6:46 PM CDTSevere Thunderstorm WarningTSAPushmataha44 min
May 23, 6:49 PM CDTSpecial Weather StatementTSAMcIntosh26 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.